Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 15, 2021, 5:03 PM EDT for Wayne County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2021, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 15, 2021, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 40
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:10 PM EDT | TSTM WND GST 62 | 3 Se Pikeville, NC | MULTIPLE LIMBS UP TO 6 INCHES IN DIAMETER DOWN ACROSS THE PROPERTY, AND ONE HICKORY TREE DOWN. GUST REPORTED ON HOME WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1937 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WWUS82 KRAH 152103
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
503 PM EDT Sun Aug 15 2021
NCZ078-152130-
Wayne NC-
503 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northeastern Wayne
County through 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles northeast of Goldsboro, moving north at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Fremont, Pikeville and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 7781 3537 7793 3554 7802 3559 7796
3558 7782 3543 7783 3540 7780
TIME...MOT...LOC 2102Z 171DEG 18KT 3552 7786
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KrenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:55 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 15, 2:55 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 255 PM EDT Sun Aug 15 2021 .SYNOPSIS... On the western periphery of a strong, subtropical ridge centered off the coast Carolinas, a quasi-stationary weak surface boundary will linger across the region early in the week. Meanwhile, tropical cyclone Fred will track north through eastern Gulf of Mexico through Monday, and will move inland along the northern Gulf coast Monday night or early Tuesday morning. && .NEAR TERM /THROUGH TONIGHT/... As of 255 PM Sunday... Deep southerly flow between the subtropical ridge centered off the SE US coast and the mid/upper level trough over the MS Vally will continue to pump anomalously high PWATS of 2-2.25"(+2 to +3 S.D.) into the region. After initially firing along an old outflow boundary from yesterday's convection, there are now numerous new outflow boundaries moving through the area, as well as the seabreeze boundary, that will be the driver for additional convection over the next several hours. Given the weak mid-level lapse rates, weak shear and the weakly forced environment, do not expect much in the way of a severe threat. Instead, the anomalously high PWATS and weak flow aloft (slow storm movement) will make locally heavy rain and flooding the primary threat, especially in urban and poor drainage areas. Airmass stabilization via nocturnal cooling and rain cooled/outflow air will lead to decreasing PoPs as convection dissipates and drifts north of the area in the mean flow. Areas of stratus/fog appears likely once again, potentially more widespread than this past morning Lows in the upper-60s north to lower-70s elsewhere. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 255 PM Sunday... Expect a near repeat of today. There will be very little change in the synoptic pattern as anomalously high PWATs ~2.0" will continue to interact with weak surface boundary(ies)lingering across the area. Tempered by widespread cloudiness, daytime heating and resultant weak to moderate destabilization will lead to the development of widely scattered showers during the mid/late morning, then becoming numerous with thunder during the afternoon/early evening. Locally heavy rain and flooding will remain the primary threat. Highs ranging from lower/mid 80s north, to upper 80s/near 90 south. Convection will wane after sunset. The official NHC forecast tracks the weakening remnants of TC Fred from the northern Gulf coast Monday evening to the southern Appalachians by daybreak Tuesday. Models indicate that the enhanced tropical moisture plume associated with Fred's remnants will likely be approaching our southwestern door step by daybreak Tuesday, and with it possibly some renewed/increasing rain chances during the predawn hours. Lows ranging from upper 60s north to lower/mid 70s south. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 155 PM Sunday... Upper level high just off the southern Mid-Atlantic coast will be consistent for the first half of the week before slowly extending southwest midweek and then shifting completely to the Southeast as a shortwave trough moves across central NC late week into the weekend. At the surface, remnants of TC Fred is expected to be over AL/GA Tuesday morning and continue to move north and east along the Appalachian mountains through mid week. During this time period, Central NC is expected to get an influx of moisture from the remnants through Wednesday. Main threat from the remnants of TC Fred will be as with every TC, is the risk of flooding. With PW’s above average ranging from 2 to 2.25 inches as tropical moisture dominants the area, WPC has a slight risk for flash flooding in the western half (US1 west) of the CWA and a marginal risk everywhere else. As the remnants move north of the region Wed/Thurs, a Piedmont trough develops and the chance of afternoon showers and storms return for the remainder of the period. Temperatures for the beginning of the week will start off below average with highs near 80 in the north and west, and mid/upper 80s in the south and east. More near average temperatures are expected by late week with highs in the mid to upper 80s and lows in the upper 60s low 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 150 PM Sunday... Through 18Z Monday: Scattered showers and storms will become increasingly numerous through the afternoon/early evening, with a good chance that all TAF sites will see a brief period of sub-VFR conditions in heavy downpours. Convection will wane and gradually drift to the north between 00 to 03z, with generally dry conditions afterwards. Similar to what we saw this past morning, given the very moist airmass in place, expect the development of widespread LIFR to MVFR conditions across the area in stratus and/or fog between 06 to 12z Monday, with the lowest restrictions expected across the northern TAF sites. These sub-VFR conditions in widespread stratus and/or fog will gradually lift to low-end VFR during the mid to late morning hours. After 18Z Monday: As a quasi-stationary front lingers across the area and tropical moisture from Fred gets drawn north, expect numerous showers and thunderstorms each day through at least mid week, followed by more diurnal rain chances to end the work week Sub- VFR conditions from fog/low stratus are also possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/MWS NEAR TERM...CBL SHORT TERM...CBL LONG TERM...CA AVIATION...CBL
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 436 AM EDT Sun Aug 15 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 436 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy downpours and flooding will be possible in scattered to locally numerous thunderstorms on Sunday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Locally heavy downpours and flooding, will be possible in scattered to locally numerous thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 2:57 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
257 PM EDT Sun Aug 15 2021
NCZ026-041-042-151930-
Johnston NC-Franklin NC-Wake NC-
257 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of east central Wake,
north central Johnston and south central Franklin Counties through
330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 15 miles east of Raleigh, moving northwest at 15 mph.
HAZARD...Heavy rainfall, Winds up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Zebulon, Bunn, Knightdale, Wendell, Rolesville and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 7823 3597 7816 3582 7826 3579 7825
3578 7825 3567 7847 3586 7858
TIME...MOT...LOC 1857Z 156DEG 13KT 3589 7840
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 15, 3:23 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
323 PM EDT Sun Aug 15 2021
NCZ011-027-028-043-152000-
Edgecombe NC-Nash NC-Halifax NC-Wilson NC-
323 PM EDT Sun Aug 15 2021
...An area of sstrong thunderstorms will impact portions of eastern
Nash, Edgecombe, southern Halifax and Wilson Counties through 400 PM
EDT...
At 321 PM EDT, Doppler radar was tracking an area of strong
thunderstorms 9 miles east of Dortches, or 10 miles northeast of
Rocky Mount, moving northwest at 5 mph.
HAZARD...Heavy rainfall, frequent lightning, Winds up to 40 mph, and
half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount, Tarboro, Nashville, Wilson, Scotland Neck, Elm City,
Dortches, Red Oak, Enfield and Princeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is occurring with this
storm.
&&
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3581 7742 3580 7747 3557 7782
3559 7782 3559 7798 3618 7799 3632 7757
3630 7754 3632 7744 3626 7741 3624 7738
3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 1921Z 148DEG 5KT 3606 7769
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 15, 3:33 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT Sun Aug 15 2021
NCZ023-024-152015-
Alamance NC-Orange NC-
333 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of Alamance and central
Orange Counties through 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Graham, moving north at 10 mph.
HAZARD...Heavy rainfall, frequent lightning, Winds up 40 mph and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon, Gibsonville, Haw
River, Swepsonville, Alamance and Efland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3616 7896 3596 7909 3594 7954 3618 7953
3623 7927
TIME...MOT...LOC 1932Z 161DEG 10KT 3607 7935
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 15, 4:13 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
413 PM EDT Sun Aug 15 2021
NCZ011-027-028-043-152115-
Edgecombe NC-Nash NC-Halifax NC-Wilson NC-
413 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of Nash, Edgecombe,
Halifax and Wilson Counties through 515 PM EDT...
At 411 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Dortches, or near Nashville. These storms are
nearly stationary.
HAZARD...Heavy rainfall, frequent lightning, Winds up to 40 mph, and
pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Tarboro, Nashville, Halifax, Wilson,
Scotland Neck, Elm City, Dortches and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7776 3648 7765 3644 7762 3641 7755
3637 7755 3634 7759 3632 7757 3630 7754
3632 7744 3626 7741 3624 7738 3621 7739
3620 7737 3564 7771 3563 7773 3560 7799
3598 7815 3630 7794 3646 7791 3651 7789
TIME...MOT...LOC 2011Z 164DEG 3KT 3606 7795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 15, 4:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
456 PM EDT Sun Aug 15 2021
NCZ075>077-086-088-152130-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
456 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of eastern Moore,
Harnett, northwestern Cumberland, central Lee and northern Hoke
Counties through 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pope AFB, or 10 miles north of Fort Bragg, moving
north at 15 mph.
HAZARD...Winds up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Southern Pines, Lillington, Fort Bragg, Angier, Pope AFB,
Spring Lake, Erwin, Whispering Pines and Coats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3507 7940 3544 7936 3553 7904 3553 7898
3552 7897 3553 7896 3553 7874 3552 7869
3550 7868 3549 7866 3523 7869 3515 7899
TIME...MOT...LOC 2055Z 164DEG 12KT 3529 7905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Aug 15, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
503 PM EDT Sun Aug 15 2021
NCZ078-152130-
Wayne NC-
503 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northeastern Wayne
County through 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles northeast of Goldsboro, moving north at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Fremont, Pikeville and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 7781 3537 7793 3554 7802 3559 7796
3558 7782 3543 7783 3540 7780
TIME...MOT...LOC 2102Z 171DEG 18KT 3552 7786
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:28 PM EDT | Special Weather Statement | RAH | Edgecombe | 47 min |
| Aug 15, 2:37 PM EDT | Areal Flood Advisory | RAH | Wake | 113 min |
| Aug 15, 2:49 PM EDT | Special Weather Statement | RAH | Alamance, Chatham | 41 min |
| Aug 15, 2:57 PM EDT | Special Weather Statement | RAH | Wake | 33 min |
| Aug 15, 3:23 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Wilson | 37 min |
| Aug 15, 3:33 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 42 min |
| Aug 15, 4:08 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash, Wilson | 112 min |
| Aug 15, 4:13 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Nash, Wilson | 62 min |
| Aug 15, 4:56 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 34 min |
| Aug 15, 5:06 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Vance, Warren | 3 hr |
| Aug 15, 5:09 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 36 min |
| Aug 15, 5:32 PM EDT | Special Weather Statement | RAH | Wilson | 58 min |
| Aug 15, 5:33 PM EDT | Special Weather Statement | RAH | Lee | 27 min |
| Aug 15, 5:44 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Richmond and 1 more | 93 min |
| Aug 15, 5:44 PM EDT | Special Weather Statement | RAH | Johnston | 31 min |
| Aug 15, 5:55 PM EDT | Special Weather Statement | RAH | Vance, Warren | 65 min |
| Aug 15, 6:02 PM EDT | Special Weather Statement | RAH | Edgecombe | 43 min |
| Aug 15, 6:25 PM EDT | Special Weather Statement | RAH | Montgomery | 50 min |
| Aug 15, 6:40 PM EDT | Special Weather Statement | RAH | Davidson | 35 min |
| Aug 15, 6:45 PM EDT | Special Weather Statement | RAH | Davidson | 45 min |
| Aug 15, 7:12 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Montgomery, Moore, Randolph, Stanly | 3 hr |
| Aug 15, 7:49 PM EDT | Special Weather Statement | RAH | Forsyth | 41 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.